Action on Postpartum Psychosis
2,078 members1,394 posts

SSRI induced psychosis?

Hello! I was diagnosed with PPP 6 weeks after my first baby was born. I accepted this diagnosis without question, until recently I read a book called The Pill That Steals Lives by Katinka Blackford Newman. Katinka suffered from SSRI induced psychosis, a few days after starting the SSRI escitalopram which she was prescribed while going through a stressful divorce. She was treated with various psychiatric medications, including other SSRIs and antipsychotics, and she became a suicidal, binge eating shadow of her former self. Luckily, after a year, an enlightened psychiatrist took her off all her psychiatric medications. After 4 weeks of awful withdrawal, she was back to her old self, free from any psychosis or depression. She had been diagnosed with psychotic depression and bipolar disorder - she refutes these diagnoses and is convinced the psychosis was caused by an adverse reaction to escitalopram. Apparently psychosis can be induced when starting, stopping, changing dose or switching between SSRIs. I took citalopram before and throughout my pregnancy and was well. A few days after the birth, I asked to be swapped to sertraline as I had read it might be safer when breastfeeding. I became severely depressed, was swapped back to citalopram and the dose was rapidly increased. Within a few weeks I was in a florid depressive psychosis. I just wondered if anyone can relate to these experiences? I was always told my PPP was “atypical” - perhaps this explains why. Thanks.

11 Replies
oldestnewest

Hi Bracken12345

Thank you for sharing your story here - I'm sure many others reading your post will be able to relate and maybe share similar experiences.

I had PPP twice, the first episode was really severe needing months in hospital but luckily my second experience was only very brief , caught just in time. I was led to believe that my psychotic episodes were linked to the hormonal upheaval of pregnancy and I was pretty much guaranteed a psychosis free future as long as I had no more children.

You can probably imagine the shock when I relapsed after 15 years (no more children) but a trauma in the family and my GP decided it would be a good idea to double my dose of SSRI .... I became psychotic again within about 6 days of the change in medication and needed hospital treatment again - the psychiatrist took me straight off the SSRI and soon after I started Olanzapine .....I can honestly say that it took 6-9months to start feeling ok again... I do think this is a topic that doesn't seem to come up very often on this forum but is so important for people to be informed so as to be aware of the potential consequences of change to medication.... I would not wish to cause any alarm to any of the readers and its so important to be guided by your own clinicians ....please do write again Bracken - if it would help - I hope this has been helpful - sending warm wishes - Jas xx

Reply

Hi Jas. Just wondering if you have had to stay on the olanzapine or if you've managed to come off it?

Reply

Hiya Janelle

Yes, I took it for about 4 months, initially on 20mg and soon weaned down to 2mg .... against my Psychiatrist's advice I came off it completely as I was totally flat, numb and basically suicidal.... I then had really bad withdrawal effects- severe anxiety and was prescribed a new SSRI , Propanolol and Diazepam!!!

Ladies - if I can give you some hope for your future - please never lose faith - we are all stronger than most and can fight through dark times- sending love and strengthxx

Reply

Thanks for your reply. Can I ask if you are still on the ssri and if you're able to sleep ok?

Reply

Hi Janellec - yes I’m still on the SSRI and I feel really well, I do sleep well generally (so important for my mental health) but take a herbal sleeping tablet just to make sure I sleep ok..... all the best - Jas

Reply

Hi,

I can definitely relate.

First pregnancy I was on Zoloft throughout the pregnancy and afterwards, and am sure the Zoloft contributed to the postnatal mania and psychosis.

Second pregnancy, Lexapro throughout pregnancy, increased in the last weeks of pregnancy, and remained on that dose postnatally. Psychosis struck at 6 weeks. Should have come off the SSRI at birth.

Interested to hear more about that book, and others experiences

LoveDEb

Reply

Hi Bracken 12345,

I can relate as well. I was on Sertraline (Zoloft) from around 30 weeks pregnant and developed postpartum psychosis at 7 weeks postpartum. I've taken Escitalipram (Lexapro) in the past without flipping into mania or psychosis. In retrospect I think Postpartum Psychosis my have happened for me anyway because I have since had hypomanic, manic and mixed manic/depressive episodes without being on an SSRI.

My husband has become hypomanic on several different antidepressants (not just SSRIs) but thankfully since we knew about the symptoms from my PP it was picked up before it became full blown mania or psychosis. I've since heard that its not that uncommon for people to react to SSRIs by becoming manic.

I hope you find your answers.

Best wishes,

Kristyn

Reply

Hi bracken and all

Thanks for your question. It’s good to hear that you have recovered and are doing well.

I have got some clinical advice and they are clear that anti depressants and ssri don’t cause psychosis. But It’s so important, if you can , to get support from a perinatal psychiatrist (specialised in supporting mums who are pregnant or up to one year postpartum) who can look at your individual symptoms and personal history and will suggest ways of how to treat it and when to change or come off meds.

I know for myself that I was given an anti psychotic initially as I was floridly psychotic very suddenly when my son was three days old, and then a few weeks later went into a deep depression (which is very normal after a psychotic episode) and was then also given escitilipram. The meds did have some negative side affects but I know absolutely I wouldn’t have recovered as quickly without them (particularly the anti psychotic) and they helped me to look after my son as soon as possible after being ill which was so important.

I found when recovering that I wanted to know why it had happened to me, particularly as it came out of the blue with no previous history. I have found it is an impossible question to answer, why I became ill and others didn’t. Eg is it because my mum had psychosis (not pp), because I struggle with lack of sleep, or I am a perfectionist and put a lot of pressure on myself etc. In the end I have found that I have had to work on accepting that it did happen and there’s nothing I can do to change it, and accept that I don’t know why and will never know why, which can be hard.

Take care and I hope some of this information is helpful.

Ellie

Reply

Ssris can induce psychosis. It happened to me and was written in my report while I was hospitalized.

Reply

Hi ripley

That’s interesting to hear that and I think it shows that with medication there isn’t any one clear answer, it’s such an individual thing, people seem to respond to different medications in different ways, eg some people obviously do react to ssri medication in the way you did. I know for myself I was initially given an anti psychotic that I reacted very badly to and it made my symptoms worse.

I guess it shows how important it is to get good psychiatric support and if you don’t feel the medication is helping then go back and get more advice.

Take care

Ellie

Reply

I had PP without the involvement of a SSRI. But funnily enough I was talking to someone randomly yesterday (not a PP sufferer and no family history of bipolar etc) who had migraines and insomnia and was therefore prescribed the antidepressant mirtazipine which sorted out both but she put on a lot of weight. So her GP slowly took her off that. And put her next on citalopram. After a few days she said she didn’t sleep for 3 days and became manic. So came off it. I think it’s more common than we think. When I first go on a SSRI the side effects are terrible but then they even out. Think everyone should start on the v lowest dose first.

Reply

You may also like...